Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Oct 16, 2021, 5:53 PM EDT for Hampshire County, Massachusetts. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2021, 5:53 PM EDT (21:53 UTC)
- Expired
- Oct 16, 2021, 6:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.00 in
- Wind
- 50
County Hampshire County, MA
The radar
The Albany radar (KENX), 91 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
455
WWUS81 KBOX 162153
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
553 PM EDT Sat Oct 16 2021
MAZ002-003-008>010-162230-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
553 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of western Hampshire,
northwestern Franklin and northwestern Hampden Counties through 630
PM EDT...
At 553 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheshire to near Lenox to near Great
Barrington. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Northampton, Monroe, Southampton, Williamsburg, Huntington, Buckland,
Conway, Shelburne, Ashfield, Colrain, Westhampton, Whately, Chester,
Charlemont, Blandford, Chesterfield, Worthington, Goshen, Cummington
and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
4267 7300 4270 7295 4270 7302 4274 7302
4273 7261 4225 7275 4218 7302 4231 7300
4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2152Z 222DEG 34KT 4253 7313 4237 7321 4221 7331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
GaucherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Oct 16, 3:51 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 16, 3:51 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
351 PM EDT Sat Oct 16 2021
.SYNOPSIS...
A strong cold front brings breezy conditions along
with showers and possible thunder moving west to east across
the region this evening. Mainly dry and cool weather follows
Sunday into early next week. Milder temperatures return by mid
to late next week before cooler temperatures return by next
weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
330 PM Update:
Short Term
* Cold front brings showers and thunderstorms overnight
* Cooler and more seasonable temperatures settle in
behind the front for Sunday and and Sunday night.
Tonight
Deep upper-level trough axis centered over The Great Lakes
continues to force a surface cold front eastward this evening.
This front is currently forcing a line of thunderstorms over
eastern NY. Forcing for ascent, deep-layer shear, and low-level
shear are all quite impressive with this system. What is lacking
with respect to severe thunderstorm potential is instability.
When this line of storms reaches our western borders around 00Z,
only a couple hundred J/kg of CAPE will be available. For this
reason we're not expecting significant impacts as this front
pushes through southern New England. Nonetheless, we are under a
marginal risk for severe storms in the SPC convective weather
outlook. Thus we cannot rule out the potential for some of these
storms to produce damaging wind gusts. The more likely scenario
is a few modest thunderstorms with wind gusts perhaps reaching
the 35-45 mph range. While this isn't categorized as severe,
it's certainly not something to ignore.
Models have been in very good agreement with the timing of the frontal
passage. Thus confidence is high that line of storms will reach
western MA/CT around 8PM tonight. Afterward we'll see this
boundary slowly move across southern New England overnight.
Models are in agreement that the front will be clear of eastern
MA, The Cape, and Islands around 8am tomorrow morning.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday
Will see clearing skies early tomorrow in the wake of the
passing cold front. However as a cold pool aloft settles
overhead we'll see the development of some diurnal cu during the
afternoon as well a spot instability shower or two. High
temperatures will be much cooler than we saw last week with
highs topping out in the 60s for much of southern New England.
Gusty west/northwest winds will gradually diminish through the
day as the pressure gradient relaxes.
Sunday Night
Persistent 10 mph winds out of the west/northwest will limit radiational
cooling tomorrow night. However we'll still see some pretty
chilly overnight low temperatures across the interior in the
low- mid 40s. Areas near the coast stay a bit warmer bottoming
out in the upper 40s to perhaps 50 degrees. Otherwise, a very
quiet Sunday night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Mainly dry and cool Mon into Tue
* Milder Wed & especially Thu with 70+ highs possible
* A few showers possible sometime Thu night and/or Fri
* Turning cooler next weekend and watching an offshore wave
Details...
Monday and Tuesday...
Deep trough with cold pool aloft overhead will result in a cool
start to the work week. We should see an abundance of diurnal
clouds on Monday, but given limited moisture nothing more than a
brief spot shower or two. Otherwise, rather cool and a bit
breezy with high temperatures only in the middle 50s to the
lower 60s. Low temps Monday night should be well down into the
40s for many locales and probably 30s for some outlying
locations. Upper trough lifts further northeast by Tuesday, so
expect to see more in the way of sunshine which should allow
temps to recover into the lower to middle 60s in many locales.
Wednesday and Thursday...
High pressure moves off the southeast coast as another frontal
system approaches from the west by Thu. This will allow for a
return southwesterly flow of milder air back into the region.
Depending on timing and the amount of solar insolation expect
to see highs recover into the 60s to near 70 on Wed. In fact,
850T between +10C and +12C by Thu should support highs of 70+
for many locales as long as enough sunshine is realized. Dry
weather should prevail Wed and through most of the daylight
hours on Thu as the deeper forcing/moisture will remain to our
west.
Thursday night into Next Weekend...
A few showers are possible sometime Thu night and/or Friday with
the next frontal system, but it does not look like a washout
with limited moisture & forcing. Otherwise, perhaps another
mild day Friday before things trend cooler by next weekend. The
magnitude of cooling next weekend remains uncertain with the
GEFS quickest/coolest; while the EPS is slowest and mildest. The
GGEM Ensembles seem to be in between. However, all guidance has
a northeast trough developing so expect cooler temps that will
be near or below normal. We also will have to watch a wave of
low pressure off the coast for a period of unsettled weather,
but that remains to be seen if it ends up close enough for some
rain.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update:
Today... High confidence.
VFR conditions this afternoon with gusty winds out of the
south/southwest. Highest gusts over The Cape/Islands from 25-30
knots and 20-25 knots elsewhere.
Tonight...High confidence.
MVFR ceilings overspread southern New England overnight ahead of
a passing cold front. Also expect showers with few embedded
t-storms with the frontal passage. These showers/storms will
exit the CT valley by 06z and the Cape/Islands 09-12z.
Improving conditions to VFR with partial clearing after the
showers exit. Gusty S winds shift to W/NW and diminishing 02-08z
from west to east.
Sunday...High confidence.
VFR with broken cigs 4-6k ft developing in the afternoon. A
spot shower possible. W/NW wind 10-20 kt.
Sunday Night... High confidence.
VFR. Light westerly winds.
KBOS Terminal...High confidence in trends.
KBDL Terminal...High confidence in trends.
Outlook /Monday through Thursday/...
Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.
Tuesday through Tuesday Night: VFR. Windy with local gusts up
to 30 kt.
Wednesday through Thursday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Marine
Tonight
Gusty south/southwest winds of 25+ knots continue into the early
evening hours ahead of a passing cold front. Showers and
possible a few thunderstorms will be possible as this front
moves over the coastal waters overnight. Winds shift to the
west/northwest behind the front prior to sunrise.
Tomorrow
Winds come down to the 15-25 knot range behind the cold front
during the day tomorrow. Seas come down below 5 feet for the
outer waters.
Tomorrow night
Winds pick back up to 25 knots as a low-level jet moves over the
southern Waters. This will result in seas rising to 5 feet for
the outer marine zones. This may warrant SCY tomorrow night and
into early Monday.
Outlook /Monday through Thursday/...
Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Slight chance of rain
showers.
Monday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of seas approaching 5 ft. Slight
chance of rain showers.
Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for ANZ232>235-237.
Small Craft Advisory until 2 AM EDT Sunday for ANZ230-231-236-
251.
Small Craft Advisory until 2 PM EDT Sunday for ANZ250-254>256.
&&
SYNOPSIS...RM/Frank
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...Frank
AVIATION...RM/Frank
MARINE...RM/FrankHazardous weather outlook, Oct 16, 4:32 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 PM EDT Sat Oct 16 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-172045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 PM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-172045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 PM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Oct 16, 5:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
553 PM EDT Sat Oct 16 2021
MAZ002-003-008>010-162230-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
553 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of western Hampshire,
northwestern Franklin and northwestern Hampden Counties through 630
PM EDT...
At 553 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheshire to near Lenox to near Great
Barrington. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Northampton, Monroe, Southampton, Williamsburg, Huntington, Buckland,
Conway, Shelburne, Ashfield, Colrain, Westhampton, Whately, Chester,
Charlemont, Blandford, Chesterfield, Worthington, Goshen, Cummington
and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
4267 7300 4270 7295 4270 7302 4274 7302
4273 7261 4225 7275 4218 7302 4231 7300
4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2152Z 222DEG 34KT 4253 7313 4237 7321 4221 7331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaucherThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 6:00 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 27 min |
| Oct 16, 6:48 PM EDT | Special Weather Statement | BOX | Franklin | 42 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.